Good morning! I hope everyone is enjoying this first week of July. I know many of you on the West Coast are struggling with very hot temperatures, and in the Midwest and East Coasts, many of us (NC included) are dealing with severe thunderstorms and some flooding. I saw pictures of cars under water near where I grew up in Central New York, and here in NC, we have been dealing with localized flooding for a couple weeks now. Last Friday night, the community where I live got 6 inches of rain in less than three hours! We are fine here, but some of the back roads were washed out near here. We've had much less sun than we normally have in the summer, too, and usually by now I have decreased my Vitamin D daily supplements from 10,000 IUs daily to 5,000 IUs because I am out in the sun swimming in our subdivision pool. Not this year, I barely have any colour at all......most of the days I have been out have been very cloudy and I've even worked out a couple times when it has been raining.
I saw this article in the NY Times, and it made me furious. It's a great example of how messed up the FDA is, and how truly little regard the agency has for the health of the American public. Back in the spring, it was reported that a committee that advises the FDA had voted (by a wide margin) against approving the drug Brisdelle for hot flashes. The active ingredient in Brisdelle is the same ingredient in the anti-depressant Paxil (generic name paroxetine). The committee felt that although in clinical trials the drug did reduce the number of daily hot flashes of the study participants, patients receiving a placebo also experienced almost as much improvement in the number of hot flashes, and the risks associated with Brisdelle outweighed the potential benefit. Despite the committee recommendation, the FDA decided to go ahead and approve Brisdelle anyway, and it will be on the market later this year.
Here's a list from Web MD of some of the side effects of Paxil/paroxetine. I took Paxil for a number of years (before I got my hormones balanced) for depression issues, and I experienced a number of the side effects listed in the link above. The sixth one listed, excessive sweating------yes, I experienced that in spades! Great side effect for someone who is already experiencing hot flashes. Drowsiness, trouble sleeping, head pain, weight gain (I gained 25 pounds taking it), nervousness, don't these all sound like symptoms of hormonal imbalance/menopause?
This comes down to the FDA being in bed with the pharmaceutical companies, and putting the safety of patients way down on the list of priorities. The excuse of the 2002 study (referenced in the article) about the safety of hormones is a tired and quite honestly absurd argument, the hormones used in that study were NOT bioidentical. I know I have said this repeatedly, but instead of filling patients up with toxic medications with marginal effectiveness and significant side effects, doesn't it make more sense to just replace (bioidentically) the hormones that were in the body in the first place that we lose as we age? I am ever grateful for Dr. Carr and other progressive physicians/healthcare providers that can use logic and common sense to see that hormonal balance to treat the underlying problem is far safer and more effective than just handing a patient a prescription to mask a symptom.
As always, talk to your healthcare professional about this, and NEVER, and I mean NEVER, go off any medication cold turkey ---------ALWAYS wean from any medication under physician supervision.
For those in the US, Happy 4th of July!